Some immune-related adverse events (irAEs) associated with immune checkpoint inhibitor (ICI) therapies may prove to be higher than the data reported in the trials that led to the drugs’ initial FDA approval, according to study findings reported at the Palliative and Supportive Care in Oncology Symposium that the American Society of Clinical Oncology sponsored in November.
Figure. Frequency of IRAEs Following ICI Therapy in Clinical Practice
The mounting evidence indicating that the incidence of irAEs is higher than initially thought mirrors the earlier development of understanding of aromatase inhibitors (AIs) in breast cancer, Cathcart-Rake said. Although initial clinical trial results of AIs in this setting reported joint pain in about 8% of patients, “current findings, based on patient-reported outcomes and more comprehensive analyses over the past 2 decades, show that about 50% of patients taking aromatase inhibitors report joint pain.”
Cathcart-Rake E, Sangaralingham LR, Shah N, et al. Immunotherapy-related toxicities: more common than originally reported? Presented at: Palliative and Supportive Care in Oncology Symposium; November 17, 2018; San Diego, CA. Abstract 184. meetinglibrary.asco.org/record/167317/abstract.
... to read the full story